Alert archive / Florida / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 56, NWS Miami, FL

August 9, 2003Broward County, Florida

NWS Miami, FL issued this severe thunderstorm warning at Aug 9, 2003, 6:35 PM EDT for Broward County, Florida. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2003, 6:35 PM EDT (22:35 UTC)
Expired
Aug 9, 2003, 7:15 PM EDT
In force
40 min
Issued by
NWS Miami, FL
Area
Counties, with a storm outline in the text

County Broward County, FL

The radar

The Miami radar (KAMX), 68 km from the middle of the area, began a volume at 22:34 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Miami, FL (KMFL), launched 12:00Z, 10.6 hours before the alert went out and 43 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 12:00Z on 2003-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1542 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 12:00Z on 2003-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -22 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1542 J/kg
Mixed-layer CIN
-15 J/kg
Mixed-layer LCL
845 m above ground
0-6 km bulk shear
11 kt
0-1 km storm-relative helicity
-22 m²/s²
0-3 km storm-relative helicity
7 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KMFL 092235
SVRMIA
FLC011-092315-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MIAMI FL
633 PM EDT SAT AUG 9 2003

THE NATIONAL WEATHER SERVICE IN MIAMI HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  EASTERN BROWARD COUNTY IN SOUTHEAST FLORIDA

* UNTIL 715 PM EDT

* AT 633 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM WITH LARGE HAIL AND DAMAGING WINDS OVER   
SOUTHWEST RANCHES...MOVING NORTHEAST AT 15 TO 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  DAVIE BY 635 PM EDT
  SAWGRASS MILLS MALL BY 640 PM EDT
  SUNRISE BY 645 PM EDT
  NORTH LAUDERDALE BY 655 PM EDT
  MARGATE BY 700 PM EDT

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 60 MPH...
DESTRUCTIVE HAIL...DEADLY LIGHTNING...AND VERY HEAVY RAIN. FOR YOUR
PROTECTION...MOVE INDOORS AND AWAY FROM WINDOWS.

FREQUENT LIGHTNING IS OCCURRING WITH THIS THUNDERSTORM. IF
OUTDOORS...STAY AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES AND
AVOID WATER. MOVE INDOORS OR INSIDE A VEHICLE IF POSSIBLE. AVOID
USING THE TELEPHONE UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG
UNNECESSARY ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT SEVERE WEATHER OR DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY
OR YOUR COUNTY EMERGENCY MANAGEMENT. THEY WILL RELAY YOUR REPORT TO
THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN MIAMI. OR YOU CAN
ALSO CALL THE NATIONAL WEATHER SERVICE IN MIAMI DIRECTLY AT 305 229
4522 TO REPORT SEVERE WEATHER.

LAT...LON 2621 8007 2598 8034 2610 8048 2621 8040
          2625 8039 2636 8027 2636 8011

.END

$$

BAXTER

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 9, 1:05 PM EDT, 5 hours 30 minutes earlier.

Area forecast discussion, Aug 9, 1:05 PM EDT, 5 hours 30 minutes before
SOUTH FLORIDA AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIAMI
105 PM EDT SAT AUG 9 2003

WE HAVE A TROPICAL WAVE IN THE CENTRAL CARIBBEAN THAT WILL BE MOVING
PAST ON SUNDAY NIGHT.  THERE IS SOME DRIER AIR BEHIND IT HOWEVER NOT
DRY ENOUGH TO MAKE ANY DRASTIC CHANGES IN THE PROBABILITIES.  ALSO
THE UPPER TROUGH OVER THE EASTERN U.S. WILL HAVE ANOTHER WEAK WAVE
DROP INTO IT AND SO INTO MONDAY WE WILL STILL HAVE A FAIRLY
SIGNIFICANT UPPER TROUGH TO OUR NORTH.  THE SURFACE RIDGE IS IN
PLACE OVER OUR ZONES AND WITH THE TROPICAL WAVE WE WILL CONTINUE TO
HAVE A LITTLE STRONGER WINDS DUE TO A STRONGER GRADIENT. SO FAR
TONIGHT WITH ONE WAVE PULLING OUT OF THE UPPER TROUGH AND NO CHANGE
IN THE SURFACE FEATURES WILL DROP THE PROBABILITIES OVER LAND AND
KEEP SOMETHING OVER THE WATER.  WILL REPEAT THE CONVECTION PATTERN
OF TODAY ON SUNDAY.

AFTER THAT WE HAVE TO LOOK AGAIN AT THE UPPER RIDGE THAT HAS BEEN
OVER THE WESTERN U.S. ALL SUMMER.  DESPITE CLAUDETTE AND SEVERAL
OTHER UPPER TROUGHS MOVING AROUND IT ON THE SOUTH IT REFUSES TO BE
ERODED.  THE ATLANTIC UPPER RIDGE HAS BEEN REMAINING FAIRLY STRONG
BUT NOT AS GOOD AS THE WESTERN UPPER RIDGE.  SO FOR THE LONG TERM WE
WILL HAVE SEVERAL THINGS TO CONTEND WITH.  THE UPPER LOW IN THE
CENTRAL ATLANTIC WHICH SHOULD HAVE MOVED WEST AROUND THE ATLANTIC
RIDGE AND STILL BE EAST OF US ON TUESDAY SHOULD BE PICKED UP IN THE
UPPER TROUGH OVER THE EASTERN U.S. AND GO NORTH BY THURSDAY. THIS
WOULD FOLLOW WHAT ALL OF THE PREVIOUS SUCH FEATURES HAVE DONE.  WHEN
THIS OCCURS THE WESTERN UPPER RIDGE WILL HAVE A CHANCE TO BULGE
EASTWARD AND OVER OUR ZONES AND BY LATE IN THE WEEK COULD HAVE US IN
DEEP EASTERLY FLOW AND LOWER OUR EASTERN ZONE PROBABILIITES. THE
TIMING ON THIS COULD BE AS LATE AS NEXT WEEKEND.  THIS WOULD PUT THE
EASTERN ZONES INTO THE NIGHT/MORNING CONVECTION WHICH WILL BE WHAT
IS IN OUR EXTENDED ZONES.

IN THE MARINE UNTIL THE ATLANTIC UPPER LOW AND WEAK SURFACE TROUGH
MOVES TO NEAR US ON WEDNESDAY WE SHOULD SEE LITTLE CHANGE. THE WINDS
COULD WEAKEN SOME BY WEDNESDAY DEEPENING ON THE STRENGTH OF THIS
FEATURE.

STILL WET SO NO FIRE DANGER HIGHLIGHTS.

PBI TT 078/089 077/090 076 3625
FLL TT 080/090 078/090 078 3625
MIA TT 078/090 078/091 078 3525
APF TT 075/087 075/088 076 3515

.MIA...NONE.
Hazardous weather outlook, Aug 9, 5:30 AM EDT, 13 hours 5 minutes before
FLZ063-066>075-091600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIAMI FL
530 AM EDT SAT AUG 9 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH FLORIDA.

.DAY ONE...TODAY

...NUMEROUS THUNDERSTORMS INTERIOR AND EAST COAST THIS AFTERNOON...
...SCATTERED THUNDERSTORMS WEST COAST...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ACROSS ALL OF SOUTH
FLORIDA TODAY. THE MOST FAVORED AREAS FOR THUNDERSTORM DEVELOPMENT
WILL BE OVER THE INTERIOR PORTIONS OF THE PENINSULA DURING THE EARLY
AFTERNOON HOURS...THEN ALONG THE EAST COAST METRO AREAS BY MID TO
LATE AFTERNOON. OVER THE WESTERN COLLIER METRO AREA...STORMS SHOULD
BE FEWER IN NUMBER...AND OCCUR MAINLY IN THE LATE MORNING TO EARLY
AFTERNOON TIME FRAME. THE THREAT FROM THESE STORMS WILL BE FREQUENT
CLOUD-TO-GROUND LIGHTNING STRIKES ALONG WITH LOCALIZED HEAVY RAINS
POSSIBLY RESULTING IN A FEW SPOTS WITH SOME URBAN STREET FLOODING.
NO OTHER HAZARDOUS WEATHER CONDITIONS ARE EXPECTED.

ADDITIONAL INFORMATION AND DETAILED GRAPHICS CAN BE FOUND ON
THE NATIONAL WEATHER SERVICE WEB SITE AT MIAMIWEATHER.INFO.
FOR INFORMATION IN SPANISH, VISIT OUR WEB SITE AT
ELTIEMPOENMIAMI.INFO.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

In the hours before

Special weather statement, Aug 9, 3:15 PM EDT, 3 hours 20 minutes before
FLZ067-068-092015-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIAMI FL
315 PM EDT SAT AUG 9 2003

...STRONG THUNDERSTORMS MOVING INTO SUBURBS OF METRO PALM BEACH...

STRONG THUNDERSTORMS OVER THE EVERGLADES...MOVING NORTH TO NORTHEAST
AT 15 TO 20 MPH...WILL BEGIN TO AFFECT THE WESTERN SUBURBS OF
METROPOLITAN PALM BEACH COUNTY. THESE THUNDERSTORMS POSSESS STRONG
GUSTY WINDS TO 40 MPH...LOCALLY HEAVY RAIN AND FREQUENT LIGHTNING.

THESE THUNDERSTORMS WILL CROSS 441 WEST OF BOYNTON BEACH AND WILL
,MOVE OVER THE COMMUNITIES OF FLORIDA GARDENS...WELLINGTON...ROYAL
PALM BEACH...LION COUNTRY SAFARI AND THE ACREAGE.

THOSE OUTDOORS SHOULD SEEK SHELTER. MOTORISTS NEED TO EXERCISE
CAUTION AS THE HEAVY RAINS WILL LOWER VISIBILITY AND PONDING OF
WATER ON ROADWAYS WILL BE POSSIBLE.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES.

FOR ADDITIONAL WEATHER INFORMATION, CHECK OUR WEBSITE AT
MIAMIWEATHER.INFO. FOR INFORMATION IN SPANISH, VISIT OUR
WEBSITE AT ELTIEMPOENMIAMI.INFO.

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 12:13 AM EDTSevere Thunderstorm WarningMFLCollier47 min
Aug 9, 9:13 AM EDTSpecial Marine WarningMFL2 hr
Aug 9, 1:41 PM EDTSevere Thunderstorm WarningMFLBroward64 min
Aug 9, 2:00 PM EDTTornado WarningMFLBroward, Palm Beach30 min
Aug 9, 3:26 PM EDTTornado WarningMFLPalm Beach64 min
Aug 9, 7:21 PM EDTSevere Thunderstorm WarningMFLBroward24 min
Aug 9, 7:51 PM EDTSevere Thunderstorm WarningMFLBroward, Miami-Dade24 min

Nearby

Severe Thunderstorm Warnings in Florida, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.